Parkinson's and epilepsy


#1

Hi Prof. is here again with an update on my condition, which I am sharing in order to find out if there are anymore people on the sit who have the same problem

I have had epilepsy for many years and I take Depakin tablets 3 times a day each tablet is 500 mg. I also have Parkinson's disease for which I take Sinemet tablets 4 times a day each tablet is 250 mg.

My problem is compounded when the epileptic seizures are more frequent and I have to increase the amount of Depakin by an additional 500 mg per day because this also increases the tremors in my right arm and the degree of stiffness and lack of movement in my neck.

My neurologist has told me that it is better to control the seizures and put up with the additional inconvenience caused by the additional tremors and stiffness than to have the seizures because every time a seizure occurs it does damage to the brain, which compounds my health problems.

If anybody is in a similar situation I would be happy to hear fro them we may be able to support each other. 


#2

Husband had epilepsy since 18.
Was on phenobarbital/phenetoin.
2010… changed medication to Epilim Chronograph.
2012…Parkinson’s signs.
Now 2018 and gone down hill with Alzheimer’s!
Has been 34 years fit free. Drs won’t take him off the Epilim in case fits start again.
Anyone out there thinking Epilim and Parkinson’s connected I would like to hear from you.


#3

Just started on leviteraceum from epilim specialist agreed to… its a nightmare so far trying to fit these tablets around Parkinson sinemet and memantine and phasing out Epilim! Help!!!


#4

Hello Map 70
I have done some research into the effects of medication for epilepsy and it turns out that the drugs used to control epilepsy can contribute to the cause of Parkinson’s.
Prof Brian.


#5

Thats interesting Brian. I have just been prescribed Clonazepam by my neurologist. I did at my last consultation make a big deal (which it is), about my insomnia, fatigue and muscle rigidity. He made the prescription saying that it should help me sleep and act as a muscle relaxant to help with my stiff neck. At first i thought it was just some sort of mild sleeping tablet but after googling find out its and epileptic drug to control seizures. To early to tell if its having the desired effect but worrying if it could potentially progress my PD.

What a pickle!!


#6

Hello Wilrover,
I have been told that all meds, for epilepsy will aggravate the symproms of PD.
My neurologist is loathed to up the doseage of depakin that I on already for this reason, he said that by increaseing the doseage of the meds for epilepsy it will increase the tremor in my hands and legs. I hope for your sake that it works for you and that my neurologist is wrong!!
Brian,


#7

Hello Map 70
My sympathy and empathy to you and your husband.
When I was first diagnosed with PD I was told it was secondary Parkinson’s disease. I asked my neurologist what the difference was between secondary PD and just PD he replied that when a person is diagnosed with PD the cause is unknown, but with secondary PD the cause is known. So I asked him if that is the case you must know what has caused my PD. However, he wouldn’t give me a straight answer so I went to another neurologist, and he confirmed that it was a 90% certainty that it was the meds for the epilepsy that had been the cause of my PD.
I hope this helps you and your husband.
Regards to you both.
Prof.


#8

Hi prof
Many thanks for your input. It was very interesting to hear, and my family and I are so pleased you think as we do.

So it seems we are right but years of epileptic meds means we can’t turn back the clock as couldn’t have treated the epilepsy any other way then.

Best wishes to you and yours,and all the other sufferers!!
Map 70


#9

Hi Map70

I have often been asked if I had to choose between suffering from epilepsy and not having taken any meds for it, which would probably mean I don’t have PD now. And taking the meds for the epilepsy which led to me having PD as well. A double wammy!!
Which would I choose? I believe I would choose to suffer from the epilepsy and not have run the risk of ending up with PD as a side effect of the meds I have taken for the epilepsy.
May I aslk you the same question?
Prof.


#10

Hi prof…
Well that was a question and a half!! Paul initially went with you on this but in deliberations decided that if that had have happened, his career, which he loved, wouldn’t have happened. As it was at 18 and just starting out as an apprentice electrician! The path was then diverted to a drawing office where he went on from strength to strength finishing up travelling all over the world.
PD has been a real bummer! as this kind of Parkinson’s/Epilepsy …medications tried etc. Takes its toll on the brain. He has no shakes but a lot of sleeping is done then came the confusions, and so it progresses.
For me…
Paul well he has looked after his family very well all this while so we try for quality of life. It would have been my turn to do some travelling but alas the… " rich pattern of life" steps in!


#11

Hi Map 70

I am pleased that you take care of each other. So often you read that one or the other in a relationship loses interest and starts to feel that they are carrying a heavy burden, and it is usually the carer who loses interest in the relationship.

Please don’t let that happen to you and Paul Map 70.
Prof.